Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 13, 2021Red Willow County, Nebraska

NWS Goodland, KS issued this special weather statement at May 13, 2021, 8:39 PM CDT for Red Willow County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2021, 8:39 PM CDT (01:39 UTC)
Expired
May 13, 2021, 9:15 PM CDT
In force
36 min
Issued by
NWS Goodland, KS

County Red Willow County, NE

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS83 KGLD 140139
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
839 PM CDT Thu May 13 2021
 
NEZ081-140215-
Red Willow NE-
839 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 915 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Indianola, or 12 miles northeast of McCook, moving
southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianola and Bartley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4032 10020 4015 10035 4035 10065 4035 10020
TIME...MOT...LOC 0139Z 301DEG 22KT 4034 10046 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 13, 6:49 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 13, 6:49 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT Thu May 13 2021

.SHORT TERM...(This evening through Sunday)
Issued at 130 PM MDT Thu May 13 2021

Two areas of concern for convection this afternoon and tonight.
First, along a surface trough in northeast Colorado. Cumulus has
developed there but updrafts are struggling to be sustained.
Moisture is limited, lower 40 dew points, and lift is also weak,
though there may be an embedded impulse in the northwest flow
aloft arriving in a few hours. If storms manage to develop, they
would be in a highly-sheared, weakly unstable environment. An
isolated high based supercell capable of producing large hail and
gusty winds cannot be ruled out, but probabilities are low.
Second, watching for more widespread convection to develop
upstream in west central Nebraska. CAMs in better agreement here
that convection will merge into an MCS-type of cluster and move
southeast tonight, impacting, or perhaps just grazing, the
northeast forecast area from McCook to Hill City through 06z.
Primary hazard with that complex will be gusty winds. Otherwise,
low temperatures will fall into the upper 40s to lower 50s with
clearing skies late.

For Friday, surface front will move through in the morning and
expected to be in southwest Kansas by the afternoon, leaving the
forecast area in a post frontal upslope regime. Still in a
northwest flow aloft on the downside of an upper ridge, with
another weak impulse coming through in the afternoon/evening.
Storms are expected to initiate off of the higher terrain in
eastern Colorado and propogate to the east. Large hail and
damaging winds will be possible and the entire area is in a
marginal risk for severe storms. Timing details a little uncertain
at this point, but pattern would suggest late afternoon through
the evening hours as the best chances. High temperatures will be
in the upper 70s and lows Friday night in the upper 40s to lower
50s.

For Saturday, will continue to be in a moist upslope pattern in
the low levels with the old front stalled near the Oklahoma border
area. Upper pattern becomes more zonal with the ridge axis nearly
overhead. Another in the series of impulses comes out of the
central Rockies in the afternoon and evening. So, storms should
initiate once again on the higher terrain and propagate eastward,
with the Palmer Divide perhaps a favored area. Instability will be
adequate for severe storms, but deep layer shear is lower
compared to previous days with the loss of northwest flow, which
may temper the severe threat. High temperatures will be in the
lower 70s and lows Saturday night in the upper 40s to lower 50s.

For Sunday, upper ridging persists ahead of a closed low
approaching the Four Corners. However, appears to be another
impulse coming out of Colorado in the afternoon. Location of the
surface boundary, which may drift north as a warm front, will
also play a role in convection. Instability will be adequate but
once again deep layer shear will be marginal. So, will more or
less be a consistency forecast with not much overall change in the
pattern compared to previous days, with scattered afternoon and
evening storms, marginally severe. High temperatures will be in
the lower 70s and lows Sunday night in the upper 40s to lower 50s.

.LONG TERM...(Monday through Thursday)
Issued at 159 PM MDT Thu May 13 2021

A busy and messy forecast continues for the long term period, with
chances for showers and thunderstorms each day. At the start of the
period, west to southwest flow is anticipated over the region as an
upper low gradually progresses into the Desert Southwest. To the
north, broad upper ridging spans the northern CONUS.

On Monday and Tuesday, the low and associated trough progress across
the Four Corners region with weak disturbances ejecting out ahead.
Precipitation chances prevail during this time, along with a
potential for thunderstorms in the afternoon and evening hours.

For Wednesday and Thursday, the latest guidance shows this system
tracking across the southern Plains, then taking a turn northward
along central/eastern Kansas. Am not sure if this track will hold
true, but as it looks now, precipitation chances persist on the
backside of the low as moisture wraps around.

Confidence remains low for this forecast due to model discrepancies
and the weather pattern in place. Additionally, while severe weather
cannot be ruled out, it seems to be limited for our area with the
higher risk being in the southern Plains where low/mid level
moisture and flow will be better.

High temperatures should be fairly steady through the period, with
only a slight increase from the mid 60s through low 70s on Monday to
the 70s region-wide for Thursday. Low temperatures range in the mid
40s to mid 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 525 PM MDT Thu May 13 2021

GLD and MCK will remain VFR through the 00Z TAF period with gusty
surface winds becoming light between 05-08Z with some LLWS showing
up at MCK during that time as stronger south winds around 40kts
are elevated above the deepening nocturnal surface inversion. LLWS
will dissipate by 09Z as an area of thunderstorms along a weak
surface trough moves east of the area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, May 13, 12:26 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1126 AM MDT Thu May 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a low probability of severe thunderstorms developing in
northeast Colorado between 3-4 PM MT and moving east through early
this evening. If storms do develop, they would be capable of
producing large hail and gusty winds.

Tonight, a cluster of thunderstorms is expected to develop in west
central Nebraska and move into north central Kansas. This cluster of
storms may produce gusty winds and hail between 6 PM and midnight CT
as it moves through Red Willow, Decatur, Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk for severe thunderstorms across the entire
Tri-State area both Friday and Saturday during the afternoon and
evening hours.

Thunderstorm chances continue across the entire area Sunday through
Wednesday. However, the risk of severe thunderstorms appears to be
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 13, 7:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             12 N GOODLAND           39.53N 101.71W
05/13/2021  U0.50 INCH       SHERMAN            KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0630 PM     HEAVY RAIN       9 NNW BLAKEMAN          39.93N 101.19W
05/13/2021  M0.50 INCH       RAWLINS            KS   TRAINED SPOTTER

0621 PM     HAIL             SAINT FRANCIS           39.77N 101.80W
05/13/2021  U2.00 INCH       CHEYENNE           KS   PUBLIC

            REPORT FROM MPING: HEN EGG (2.00 IN.).

0619 PM     TSTM WND GST     11 S WHEELER            39.61N 101.71W
05/13/2021  M53 MPH          CHEYENNE           KS   PUBLIC

            NWS EMPLOYEE.

0611 PM     HAIL             WHEELER                 39.76N 101.71W
05/13/2021  M1.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

0611 PM     HAIL             12 NW SAINT FRANCIS     39.87N 101.99W
05/13/2021  E1.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

0610 PM     HAIL             7 SE WHEELER            39.68N 101.64W
05/13/2021  M0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

0600 PM     HAIL             SAINT FRANCIS           39.77N 101.80W
05/13/2021  M1.75 INCH       CHEYENNE           KS   LAW ENFORCEMENT

            DISPATCH IN ST FRANCIS REPORTING HAIL SIZE
            RANGING FROM NICKEL TO GOLF BALL.

0551 PM     HAIL             2 NW SAINT FRANCIS      39.79N 101.83W
05/13/2021  M1.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

0549 PM     HAIL             6 NW SAINT FRANCIS      39.85N 101.84W
05/13/2021  U1.75 INCH       CHEYENNE           KS   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

0540 PM     HAIL             5 NNW SAINT FRANCIS     39.84N 101.84W
05/13/2021  U0.75 INCH       CHEYENNE           KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0513 PM     HAIL             HAIGLER                 40.01N 101.94W
05/13/2021  M1.00 INCH       DUNDY              NE   TRAINED SPOTTER

0508 PM     HAIL             HAIGLER                 40.01N 101.94W
05/13/2021  M1.50 INCH       DUNDY              NE   TRAINED SPOTTER

            HAIL RANGED FROM 1 TO 1.5 INCHES. FROM
            SOCIAL MEDIA.

0502 PM     HAIL             2 E HAIGLER             40.02N 101.90W
05/13/2021  U1.50 INCH       DUNDY              NE   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

0345 PM     HAIL             6 NNE WAUNETA           40.38N 102.21W
05/13/2021  E0.88 INCH       YUMA               CO   PUBLIC

            A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF
            HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD
            PARTY SO EXACT LOCATION IS UNKNOWN.

&&
Local storm report, May 13, 8:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             13 N EDSON              39.51N 101.57W
05/13/2021  M0.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

JN
Local storm report, May 13, 8:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          6 NNW GOODLAND          39.42N 101.76W
05/13/2021                   SHERMAN            KS   NWS EMPLOYEE

            LANDSPOUT TORNADO SPOTTED BRIEFLY NEAR
            INTERSECTION OF ROADS 17/70.

&&

JN
Special weather statement, May 13, 8:21 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
721 PM MDT Thu May 13 2021

KSZ013-140215-
Sherman KS-
721 PM MDT Thu May 13 2021

...Brief Landspout Tornado Sighted...

At 710 PM MDT, trained weather spotters reported a landspout tornado
northwest of Goodland. Conditions continue to favor the potential
for landspouts as storms develop; however at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.

Locations impacted include...
Goodland and Edson.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3936 10175 3942 10153 3915 10139 3914 10139
      3913 10157 3913 10168

AW
Local storm report, May 13, 8:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             4 E EDSON               39.33N 101.47W
05/13/2021  U0.50 INCH       SHERMAN            KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, May 13, 8:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
839 PM CDT Thu May 13 2021

NEZ081-140215-
Red Willow NE-
839 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 915 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Indianola, or 12 miles northeast of McCook, moving
southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianola and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4032 10020 4015 10035 4035 10065 4035 10020
TIME...MOT...LOC 0139Z 301DEG 22KT 4034 10046

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:02 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
May 13, 7:39 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman51 min
May 13, 8:21 PM CDTSpecial Weather StatementGLDSherman54 min
May 13, 8:29 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas46 min
May 13, 9:00 PM CDTSpecial Weather StatementGLDLogan30 min
May 13, 9:17 PM CDTSpecial Weather StatementGLDLogan13 min
May 13, 9:34 PM CDTSevere Thunderstorm WarningGLDLogan41 min
May 13, 10:07 PM CDTSpecial Weather StatementGLDWichita8 min
May 14, 12:54 AM CDTSpecial Weather StatementGLDNorton66 min
May 14, 1:19 AM CDTSevere Thunderstorm WarningGLDGraham, Norton56 min
May 14, 6:26 PM CDTSpecial Weather StatementGLDSheridan19 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan32 min
May 14, 5:33 PM CDTSevere Thunderstorm WarningGLDKit Carson31 min
May 14, 6:02 PM CDTSpecial Weather StatementGLDCheyenne13 min
May 14, 6:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min
May 14, 6:58 PM CDTSpecial Weather StatementGLDKit Carson17 min
May 13, 9:10 PM CDTSpecial Weather StatementGLDRed Willow35 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.